Nevada, 2012

High Wind in Nevada, February 22 to 23, 2012

February 22 to 23, 2012 · NWS LKN · 3 events in 3 counties and zones

A strong jet stream over northeastern Nevada produced strong wind gusts up to 70 mph across portions of Elko county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A strong jet stream over northeastern Nevada produced strong wind gusts up to 70 mph across portions of Elko county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Feb 22, 12:26 PM PST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 22, 12:26 PM PST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1226 PM PST WED FEB 22 2012

.SYNOPSIS...EXPECT STRONG WINDS ACROSS NORTHEAST NEVADA THIS
AFTERNOON AND TONIGHT AS A COLD FRONT APPROACHES. THE COLD FRONT
WILL PRODUCE LIGHT SNOW ACROSS NORTHERN ELKO COUNTY TONIGHT. MUCH
COOLER BEHIND THE COLD FRONT ON THURSDAY. MODERATING TEMPERATURES
ON FRIDAY...FOLLOWED BY A STRONG COLD FRONT ON SATURDAY.

&&

.UPDATE... ANOTHER UPDATE TO INCREASE HIGH TEMPERATURES ACROSS THE
BOARD SEVERAL DEGREES THIS AFTERNOON. MOST VALLEYS ALREADY INTO
THE LOWER 50S AT NOON. PREFRONTAL WINDS AHEAD OF COLD FRONT WILL
WARM US NICELY WITH MANY VALLEYS REACHING 60 THIS AFTERNOON. BT

&&

.PREV DISCUSSION... /ISSUED AT 1010 AM/

SYNOPSIS...EXPECT STRONG WINDS ACROSS NORTHEAST NEVADA THIS
AFTERNOON AND TONIGHT AS A COLD FRONT APPROACHES. THE COLD FRONT
WILL PRODUCE LIGHT SNOW ACROSS NORTHERN ELKO COUNTY TONIGHT. MUCH
COOLER BEHIND THE COLD FRONT ON THURSDAY. MODERATING TEMPERATURES
ON FRIDAY...FOLLOWED BY A STRONG COLD FRONT ON SATURDAY.

UPDATE...SIGNIFICANT WIND EVENT DEVELOPING FOR ELKO COUNTY THIS
AFTERNOON THROUGH TONIGHT. LOCAL WIND STUDY STRONGLY SUGGESTS
DAMAGING WIND GUSTS EAST OF THE RUBY MOUNTAINS/HUMBOLDT RANGE THIS
AFTERNOON AND PARTICULARLY THIS EVENING. UPGRADED THE WIND
ADVISORY FOR THIS ZONE TO A HIGH WIND WARNING FROM 4 PM TO 10
PM...WITH DAMAGING WIND GUSTS NEAR/OVER 70 MPH EXPECTED. THE WIND
ADVISORY REMAINS IN EFFECT FOR THE REMAINDER OF SOUTH CENTRAL/SW
ELKO COUNTY THROUGH 10 PM THIS EVENING. WINDS WILL BE GUSTY IN
ELKO AND SPRING CREEK THIS AFTERNOON AND EVENING...WITH GUSTS OF
40-45 MPH LIKELY. HOWEVER...THE STRONGEST WINDS WILL BE FOUND
ACROSS THE REMAINDER OF ZONE 032 /NORTH AND EAST OF THE RUBY
MOUNTAINS/. WIND GUSTS WILL BE STRONGEST AND MOST DANGEROUS FOR
TRAVELERS ON PASSES AND SUMMITS...AND CROSSWINDS WILL BE THE WORST
ON NORTH/SOUTH ORIENTED HIGHWAYS SUCH AS U.S. HIGHWAY 93. ALTHOUGH
PEQUOP SUMMIT ON I-80 IS IN THE ADVISORY...WIND GUSTS OF HIGH WIND
WARNING CRITERIA CAN BE EXPECTED THERE ESPECIALLY LATE THIS
AFTERNOON AS THE COLD FRONT APPROACHES. HIGH WIND WARNING REMAINS
VALID FOR NORTHERN ELKO COUNTY THROUGH 10 PM...WITH GUSTS OF 60-70
MPH LIKELY ON THE HIGHER TERRAIN. IR SATELLITE REVEALS CIRRUS
CANOPY DECREASING IN COVERAGE ACROSS NEVADA THIS MORNING...WITH
CLEARING APPROACHING FROM OREGON. THIS ADDITIONAL SUNSHINE WILL
ALLOW FOR BETTER MIXING AND HAVE HIGH CONFIDENCE THAT HIGH
MOMENTUM ALOFT WILL BE TRANSFERRED TO THE SURFACE THIS AFTERNOON
AND THIS EVENING. STRONGEST WIND GUSTS LIKELY JUST AHEAD OF AND
NEAR THE COLD FRONT PASSAGE. TURNER

PREV DISCUSSION... /ISSUED AT 357 AM /

SYNOPSIS...LOW PRESSURE WILL MOVE THROUGH THE GREAT BASIN TODAY
TO BRING WINDY CONDITIONS AND A SMALL CHANCE FOR RAIN AND SNOW ACROSS
NORTHEAST NEVADA. AFTER A BRIEF BREAK...ANOTHER LOW PRESSURE SYSTEM
WILL MOVE ACROSS NORTHERN NEVADA ON SATURDAY BRINGING MORE WIND
AND SNOW.

SHORT TERM...TODAY THROUGH FRIDAY. VERY GOOD AGREEMENT WITH THE
MODELS THROUGH FRIDAY. IR SATELLITE IMAGERY THIS MORNING PERFECTLY
OUTLINES THE HIGH PRESSURE RIDGE OFF THE PACIFIC COAST SHOWING
ABOUT A ONE THOUSAND MILE DIAMETER EXPANSE OF CLEAR AIR. THE LKN
CWFA LIES IN THE DIRTY PORTION OF THE RIDGE AS CLOUDS CONTINUE TO
SPREAD ACROSS THE GREAT BASIN...KEEPING TEMPERATURES VERY MILD
THIS MORNING. ESSENTIALLY EVERYWHERE IS ABOVE FREEZING ACROSS THE
CWFA AS OF 2 AM PST...41 DEGREES AT EKO. WIND GUSTS ARE AROUND 30
MPH ON THE HIGHWAY SUMMITS OF ELKO COUNTY AT THIS HOUR. THE BIG
ISSUE IN THE SHORT TERM WILL BE THE WIND.

TODAY AND TONIGHT. ALTHOUGH THE HIGH PRESSURE RIDGE WILL REMAIN
NEAR STATIONARY TODAY...A SHORTWAVE LOW WILL CUT THROUGH NE NV TO
TIGHTEN THE PRESSURE GRADIENT AND PRODUCE SOME STRONG WINDS OVER
ELKO COUNTY. WILL BE UPGRADING CURRENT ADVISORY TO HIGH WIND
WARNING FOR NORTHERN ELKO AND WILL ADD WIND ADVISORIES FOR THE
REMAINDER OF ELKO COUNTY PRIMARILY 18Z WEDNESDAY TO 06Z THURSDAY
HOWEVER TIMED A LITTLE LATER FOR EXTREME EASTERN ELKO COUNTY ZONE
33. PRECIPITATION TODAY WILL BE A MIX OF RAIN AND SNOW UNTIL
COOLER AIR CAN FILTER IN LATE THIS EVENING AND THE WINDS SUBSIDE
TO REDUCE MIXING. WILL ALSO NEED TO ASSESS THE POSSIBILITY OF A
HIGH WIND WARNING FOR THE EAST SLOPES OF THE MOUNTAINS OF ELKO
COUNTY BUT FOR NOW...THE INCLUSIVE ADVISORY FOR THE MAIN PORTION
OF SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY WILL SUFFICE.

THURSDAY. THE DIRTY NORTHWEST FLOW WILL CONTINUE EMANATING FROM
THE PACIFIC RIDGE SO SHOWERS WILL REMAIN IN THE FORECAST FOR
NORTHEAST NEVADA. NO SIGNIFICANT SNOW ACCUMULATION IS EXPECTED.

THURSDAY NIGHT THROUGH FRIDAY. ANOTHER UPPER LOW PRESSURE SYSTEM
WILL BUCKLE THE PACIFIC RIDGE AND CAUSE A PULSE SHORTWAVE RIDGE
AXIS TO MOVE ACROSS THE FORECAST AREA...RESULTING IN A DRY PERIOD
WITH SOME PRE-FRONTAL WARMING.

LONG TERM...FRIDAY NIGHT THROUGH NEXT TUESDAY. THE LONGWAVE PATTERN
FEATURES A DEEP COLD TROF IN THE PACIFIC NORTHWEST THAT WILL BREAK
DOWN THE RIDGING OVER THE LKN CWA. TWO THINGS REALLY STAND OUT THIS
FORECAST PERIOD...ONE...EXPECTING POSITIVE  HEIGHT ANOMALIES TO
TRANSITION TO NEGATIVE HEIGHT ANOMALIES...TWO...THE TIGHT PRESSURE
GRADIENT FOR THIS WEEKEND. THE MODELS  ARE IN SYNC DEPICTING THIS
CHANGE IN PATTERN AND BRINGING COLD AIR OVER THE CWA THIS WEEKEND.
SATURDAY AND SUNDAY...AS THE NOSE OF THE JET CARVES ITS WAY ACROSS
THE SILVER STATE...ANTICIPATE WIDESPREAD STRONG GUSTY WINDS. THE
GEFS ENSEMBLE MEAN DEPICTS STRONG U-COMPONENT WINDS OVER MUCH OF THE
CWA FROM 00Z ON THE 25TH THRU 00Z ON THE 26TH. MOREOVER...EXPECTING
POST FRONTAL SNOW SHOWERS THROUGH MONDAY...HOWEVER...STRUGGLING TO
FIND EVIDENCE FOR A MAJOR QPF EVENT...WITH THE GFS40 PROJECTING PWS
UNDER .30 OF AN INCH WITH THIS SYSTEM. HOWEVER...EXPECTING A
REINFORCING SHOT OF COLD AIR. TUESDAY WILL BE DRY ACROSS ALL ZONES
AND THE MODELS ARE HINTING AT ANOTHER CHANCE OF PRECIPITATION ON
WEDNESDAY.

AVIATION...THE REMNANTS OF A PACIFIC BOUNDARY WILL CONTINUE TO PUSH
ACROSS THE REGION...BUT EXPECTING VFR CONDITIONS AT THIS TIME. THE
PRIMARY IMPACT ON AVIATION WILL BE INCREASED WINDS AND TURBULENCE
ALONG WITH OBSCURED MOUNTAIN TOPS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR NORTHERN ELKO
COUNTY.

WIND ADVISORY UNTIL 4 AM PST THURSDAY FOR EXTREME EASTERN ELKO
COUNTY.

WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR SOUTHWEST AND
SOUTH CENTRAL ELKO COUNTY.

HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 10 PM PST THIS
EVENING FOR THE EASTERN SLOPES OF THE RUBY MOUNTAINS/EAST
HUMBOLDT RANGE IN THE RUBY MOUNTAINS/EAST HUMBOLDT RANGE.

WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR RUBY
MOUNTAINS/EAST HUMBOLDT RANGE.

&&

99/99
Hazardous weather outlook, Feb 21, 2:35 PM PST, 22 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
235 PM PST TUE FEB 21 2012

NVZ031-221200-
NORTHERN ELKO COUNTY-
235 PM PST TUE FEB 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED VALLEY RAIN AND MOUNTAIN SNOW SHOWERS WILL CONTINUE
TONIGHT WITH MINIMAL TRAVEL IMPACTS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG SOUTHWEST TO WEST WINDS WILL DEVELOP WEDNESDAY AFTERNOON
AND EVENING AHEAD OF AN APPROACHING COLD FRONT. WINDS WILL AVERAGE
30 TO 40 MPH WITH FREQUENT GUSTS NEAR OR OVER 55 MPH. THE
STRONGEST WINDS ARE EXPECTED ON THE HIGHER TERRAIN OF THE JARBIDGE
WILDERNESS...WHERE GUSTS OVER 60 MPH ARE LIKELY. A WIND ADVISORY
IS IN EFFECT FOR NORTHERN ELKO COUNTY FROM 10 AM TO 10 PM PST
WEDNESDAY. AN UPGRADE TO A HIGH WIND WARNING MAY BE REQUIRED IF
WINDS ARE STRONGER THAN CURRENTLY ANTICIPATED. TRAVEL WILL BE
DIFFICULT ESPECIALLY ON NORTH SOUTH HIGHWAYS INCLUDING U.S.
HIGHWAY 93.

A STRONG COLD FRONT IS EXPECTED TO BRING SNOW...WIND...AND SHARPLY
COLDER TEMPERATURES TO NORTHERN ELKO COUNTY ON SATURDAY. VERY COLD
AIR AND LIGHT SNOW WILL PERSIST THROUGH NEXT SUNDAY AND MONDAY.
RANCHERS SHOULD PREPARE THEIR LIVESTOCK FOR THIS UPCOMING EXTENDED
COLD SPELL. PREPARE HOMES AND AUTOMOBILES FOR A RETURN TO MUCH
COLDER WEATHER SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ013-030-032>037-221200-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
235 PM PST TUE FEB 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED VALLEY RAIN AND MOUNTAIN SNOW SHOWERS WILL DIMINISH IN
COVERAGE TONIGHT WITH MINIMAL TRAVEL IMPACTS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG WEST WINDS WILL DEVELOP WEDNESDAY AFTERNOON AND
EVENING...WITH THE STRONGEST WINDS EXPECTED NORTH OF U.S. HIGHWAY
50. WINDS WILL AVERAGE 15 TO 25 MPH WITH HIGHER GUSTS. EXPECT MUCH
STRONGER WINDS ON THE RUBY MOUNTAINS WITH GUSTS NEAR 60 MPH
LIKELY.

A STRONG COLD FRONT IS EXPECTED TO BRING SNOW...WIND...AND SHARPLY
COLDER TEMPERATURES TO NEVADA ON SATURDAY. VERY COLD AIR AND
LIGHT SNOW WILL PERSIST THROUGH NEXT SUNDAY AND MONDAY. RANCHERS
SHOULD PREPARE THEIR LIVESTOCK FOR THIS UPCOMING EXTENDED COLD
SPELL. PREPARE HOMES AND AUTOMOBILES FOR A RETURN TO MUCH COLDER
WEATHER SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

TURNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Sw & Sc Elko

When
February 22, 1:30 PM PST to 9:30 PM PST
Where
Sw & Sc Elko forecast zone
Measured
63 kt (72 mph) measured sustained
Reported by
Mesonet

A wind gust to 73 mph was reported by the Pequop Summit mesonet site. A gust to 70 mph was reported at the Warm Springs mesonet site.

High Wind, N Elko Cnty

When
February 22, 2:30 PM PST to 5:00 PM PST
Where
N Elko Cnty forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

A wind gust to 65 mph was reported by the Pole Creek RAWS. Sustained winds over 40 mph for several hours were reported at a mesonet site near Jackpot.

High Wind, Ruby Mountains/E Humboldt Range

When
February 22, 10:30 PM PST to February 23, 12:30 AM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

A gust to 60 mph was reported by the Ruby Valley RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358082, 358081, 358086.